Florida, 2022

Rip Current in Florida, December 20, 2022

December 20, 2022 · NWS MFL · 1 event in 1 county or zone

Moderate onshore winds ahead of a cold front and lingering swell led to choppy surf and rip currents at the coast of Palm Beach County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Moderate onshore winds ahead of a cold front and lingering swell led to choppy surf and rip currents at the coast of Palm Beach County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Dec 20, 6:27 AM EST, 2 hours 48 minutes earlier.

Area forecast discussion, Dec 20, 6:27 AM EST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Miami FL
627 AM EST Tue Dec 20 2022

...New AVIATION...

.SHORT TERM...
(Rest of today through Wednesday)
Issued at 300 AM EST Tue Dec 20 2022

As of early this morning, our main focus shifts to the southern
Plains and into the northern Gulf of Mexico as a mid level
shortwave pushes towards the southeastern portion of the
country. At the surface, an area of low pressure is developing
over the northern Gulf of Mexico bringing showers and thunderstorms
to portions of the Deep South. This mid level shortwave along with
the area of low pressure will move southeastward towards the Florida
Peninsula as today progresses. Most of the region will remain dry
through the morning, however, the chances of showers and
thunderstorms will gradually increase from west to east as the low
moves southeastward.

The highest chances of rainfall will occur tonight as the area of
low pressure passes across the Florida Peninsula around the Lake
Okeechobee region or just to the north. With forecasted PWAT values
ranging between 1.7 and 1.9 inches tonight, there will be plenty of
available moisture to support the possibility of heavy rainfall
especially over the Lake Okeechobee region and points to the north.
This, in combination with the possibility of repeated rounds of heavy
rainfall will allow for the potential of localized flooding to occur
tonight.  In general, 1 to 2 inches of rainfall will be possible with
localized higher amounts especially across the Lake Okeechobee region.
With the potential for heavy rainfall and localized flooding,
WPC continues to keep all of South Florida in a marginal risk for
excessive rainfall tonight.

This area of low pressure will move into the western Atlantic and
pull away from the region early on Wednesday allowing a mid level
ridge to build into the region. This will allow for most of
Wednesday to remain dry with temperatures remaining on the warm
side. High temperatures on Wednesday will generally remain in the
upper 70s to around 80 across most of the region.

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 300 AM EST Tue Dec 20 2022

A shortwave will arrive from the Gulf Tuesday night with the
strongest positive vorticity advection still expected to move
through the northern parts of the CWA. A warm front approaching from
the south will become stationary plus another quasi-stationary
boundary will be present in northern Florida. As a result, the
steadiest rainfall is expected to occur in central Florida including
Glades, Hendry and parts of Palm Beach county. Current soil
moistures are around 40-50% for areas southeast and east of Lake
Okeechobee, leaving open the risk for flooding. Refer to the hydro
section below for more details on this. The remainder of the CWA is
still expected to see periods of rain and a chance for thunderstorms
but should avoid the heaviest showers and storms.

After this shortwave departs Wednesday morning, drier air will move
in and a quieter pattern sets back in for Wednesday and Thursday.
However, another shortwave detached downstream from a deeper trough
will advect into the area on Thursday, leading to a chance for a few
scattered showers for Thursday. This wave will be weaker though and
not pose consistent steady moderate or heavy rain hazards. After
this wave passes, our attention turns to the strengthening trough in
the central U.S. that with cyclogenesis will advect arctic air into
the country. As the cold front with that system makes its way south,
guidance maintains the chance for this cold air to make its way far
enough south to affect our region even as it mixes with the warmer
air. Nonetheless, there is still uncertainty with this and it will
continue to be monitored. Rain wise for Christmas weekend and into
Monday of next week, not much is expected as drier air would push
its way in associated with that front, but a few light showers
across south Florida are still possible.

&&

.AVIATION...
(12Z TAFS)
Issued at 622 AM EST Tue Dec 20 2022

VFR conditons for the early part of the period. Showers and
storms will begin to increase across the area from west to east
this afternoon with VCSH/VCTS included in all TAFs. Generally
easterly winds in the 10-12kt range. Amendments and TEMPOs likely
this afternoon and overnight for MVFR/IFR conditions as timing
confidence of impacts increase as storm system moves across the
peninsula.

&&

.MARINE...
Issued at 300 AM EST Tue Dec 20 2022

A light to moderate easterly wind flow will remain in place across
the local waters today. The northeasterly swell in the Atlantic
will continue to gradually subside through the middle of the week.
An area of low pressure in the Gulf of Mexico will move across the
region tonight and into the western Atlantic by Wednesday morning.
This will increase the chances of showers and thunderstorms later
today into tonight. Winds will shift to a more southerly direction
on Thursday out ahead of an approaching cold front. As this cold
front passes through the local waters on Friday, winds and seas
will increase across the Atlantic and Gulf waters leading to the
potential for hazardous marine conditions for the upcoming holiday
weekend.

&&

.BEACHES...

With a moderate onshore flow remaining in place, the high risk of
rip currents across the Atlantic Coast beaches will continue
through the middle of the week.

&&

.HYDROLOGY...

A shortwave will arrive tonight with the main energy expected to
move through the northern parts of South Florida and Lake
Okeechobee. At this same time, a warm front approaching from the
south will become stationary along the Alligator Alley. This will
allow for a good setup for overrunning moisture over the northern
portions of South Florida tonight. As a result, the showers and
thunderstorms should develop and train over the northern areas of
South Florida. There could also be scattered shower and
thunderstorm over south areas of South Florida tonight.

Current soil moistures are around 40-50% for areas southeast and
east of Lake Okeechobee while rest of South Florida are in the 20-
40% range. The PWAT values will also be around 1.6 to 1.8 inch range
tonight over South Florida with is between the 90th and maximum
values for this of year. This will lead to some heavy rainfall
and the risk of some flooding, especially over Broward and Palm
Beach Counties. Weather Prediction Center (WPC) has put all of
South Florida in a Marginal Risk of Flooding for South Florida
tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            80  69  81  69 /  50  70  30  10
West Kendall     80  66  81  65 /  50  70  20  10
Opa-Locka        80  67  81  67 /  50  80  30  10
Homestead        79  68  80  67 /  50  60  20  10
Fort Lauderdale  79  69  79  69 /  60  80  30  10
N Ft Lauderdale  78  68  79  68 /  60  80  30  10
Pembroke Pines   80  67  80  67 /  50  80  30  10
West Palm Beach  78  66  78  66 /  50  90  30  10
Boca Raton       80  67  79  67 /  60  90  30  10
Naples           80  66  79  65 /  70  80  10  10

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through this evening for FLZ168-172-173.

AM...None.
GM...None.
&&

SHORT TERM...CWC
LONG TERM....CWC
AVIATION...Kelly
Hazardous weather outlook, Dec 20, 8:52 AM EST, 23 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
852 AM EST Tue Dec 20 2022

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
211400-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
852 AM EST Tue Dec 20 2022

...High Risk Of Rip Currents East Coast Beaches...
...Localized Flooding/Gusty Winds With Storms This Evening/Overnight...

This Hazardous Weather Outlook is for Atlantic, Biscayne Bay, South
Florida, Gulf of Mexico and Lake Okeechobee.

.DAY ONE...Today and tonight.

Rip Currents: There is a high risk of rip currents along the
Atlantic Coast beaches.

Thunderstorms: Scattered thunderstorms will be possible this
afternoon and tonight. A few of the thunderstorms could become
strong containing heavy downpours and gusty winds.

Thunderstorm Wind: A few thunderstorms may be capable of producing
winds in excess of 45mph.

Flooding: Repeated rounds of heavy rainfall with high rainfall rates from
thunderstorms could create localized flooding tonight. The highest
chances of localized flooding will be in urban areas across South
Florida.

Waterspouts: A limited risk of waterspouts across local South Florida
waters.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Prolonged onshore flow will lead to an elevated risk of rip
currents along the east coast beaches through the end of the
week. The risk of rip currents will increase across the Gulf
Coast beaches towards the end of the week and into the upcoming
weekend.

The chances of thunderstorms will increase towards the end of
the week as a strong cold front approaches the region.

Behind the strong front, cold temperatures will be possible for
Saturday and Sunday morning. Low temperatures on Saturday
morning could drop into the 40s over interior portions of
Southwest Florida to the lower 50s over the east coast metro
areas. On Christmas morning, the lows will be cooler as they
could drop into the 40s over most of South Florida, and into
the upper 30s west of Lake Okeechobee. With a moderate
northwesterly wind, this could allow for wind chills in the
30s across portions of the Lake Okeechobee region and into
the 40s across the rest of South Florida during this time
frame.

With winds and seas increasing behind the front, hazardous
marine conditions will be possible over the Gulf and Atlantic
waters by the end of the week and into the upcoming weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal Palm Beach County

When
December 20, 9:15 AM EST
Where
Coastal Palm Beach County forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
26.648, -80.436 (the zone’s center; the record gives no point)

Local media broadcasted a video from Palm Beach Fire Rescue of Ocean Rescue lifeguards pulling a man out of choppy surf at an unguarded beach between Juno Beach Park and Loggerhead Beach. The man was unconscious and taken to a local hospital where he was pronounced dead about an hour later.

The combination of moderate onshore winds and a NE swell led to a high risk of rip currents at the beaches of Palm Beach County.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Coastal Palm Beach County2022-12-20MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1069935.